The research, published recently in the British Medical Journal, revealed that the drug tends to cause a lengthening of the Q-T interval, a part of the cycle of heart beat measured by an electrocardiogram, or what is more commonly known as an EKG or ECG. Indeed, a number of drugs are known for creating this phenomenon, the most notable among them being methadone, which has been documented as causing sudden death in some patients, especially when dosages are increased too rapidly.
"There are no symptoms indicating a risk. A perfectly normal person will literally drop dead," writes Heidi Stevenson at GaiaHealth.com.
A silent killer
Researchers, in their report, were specific about the risk of sudden death associated with Celexa; the larger the dose, the greater the risk. Also, they noted that the Food and Drug Administration has said, "Citalopram causes dose-dependent QT interval prolongation. Citalopram should no longer be prescribed at doses greater than 40 mg per day."
That claim is supported in Medscape's drug reference for citalopram. "Doses above 40 mg/day are not recommended because of risk for QT prolongation without additional benefit for treating depression," says the reference.
In performing their study, researchers examined 38,397 adults who were either taking an antidepressant or methadone at some time between February 1990 and August 2011, a period of more than two decades. Antidepressants taken during that period by the patients involved in the study include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), amitriptyline, bupropion (Zyban), duloxetine (Cymbalta), mirtazapine (Remeron), nortriptyline, and venlafaxine (Effexor).
But we already know that genuine informed consent almost never happens. People are routinely told that the risk is minimal and the specifics are not stated. Ultimately, though, the only one who lives the results are the person inside your own skin.